Thunderstorm Wind, Allegany
- When
- May 31, 7:10 PM EST
- Where
- Allegany County, Bolivar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.067, -78.167
Thunderstorms developed during the late afternoon and evening hours in a warm, moist, unstable air mass. A thunderstorm in the Town of Bolivar produced damaging winds that downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed during the late afternoon and evening hours in a warm, moist, unstable air mass. A thunderstorm in the Town of Bolivar produced damaging winds that downed trees. The heavy rains of the thunderstorms produced minor flooding in Olean.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 31, 2:08 PM EST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EDT WED MAY 31 2006
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MOST OF OUR CWA REMAINED DRY DURING THE EARLY AFTERNOON...BUT
CONVECTION IS STARTING TO BECOME BETTER ORGANIZED ALONG THE LAKE
BREEZE BOUNDARIES. WHILE THIS CONVECTION HAS BEEN SHOWING A
WEAKENING TREND AS IT MOVES AWAY FROM THE LAKE BREEZES...EXPECT
THE OUTFLOW FROM THE LAKE INDUCED CELLS TO SET OFF MORE CONVECTION
AS IT COUNTERS THE WARMER...MORE UNSTABLE AIR OVER THE INTERIOR
SECTIONS OF THE CWA.
THE WIDESPREAD CONVECTION LOCATED NORTH OF LAKE ONTARIO IS BEING
ENHANCED BY THE MID LEVEL SHORT WAVE THAT IS CURRENTLY PUSHING
THROUGH SOUTHERN ONTARIO. SOME OF THESE SHOWERS/THUNDERSTORMS MAY
NIP NORTHERN JEFFERSON COUNTY LATER THIS AFTERNOON...BUT MOST OF
THIS ACTIVITY WILL STAY NORTH OF OUR AREA.
ON A LARGER REGIONAL SCALE...MORE WIDESPREAD CONVECTION IS
SETTING UP THIS AFTERNOON WITH THE COLD FRONT DROPPING SOUTH
ACROSS THE CENTRAL GREAT LAKES AND THE MIDWEST. AS MOISTURE
CONTINUES TO POOL AHEAD OF THE FRONT TONIGHT...EXPECT SHOWERS AND
THUNDERSTORMS TO BECOME MORE WIDESPREAD ACROSS OUR CWA AS WELL.
THE GFS STILL TRACKS THE FRONT SOUTH ACROSS OUR AREA A LITTER
FASTER THAN THE NAM...BUT BOTH MODELS SUGGEST THE FRONT WILL SLOW
UP AS IT ENCOUNTERS THE WESTERLY FLOW ON THE NORTHERN EDGE OF THE
RETREATING UPPER LEVEL RIDGE. BECAUSE OF THE ANTICIPATED SLOW
MOVEMENT OF THE FRONT WILL JUST INDICATE CATEGORICAL POPS FOR
SHOWERS ON THURSDAY WITH JUST A CHANCE OF THUNDERSTORMS DUE TO THE
RELATIVELY LOW INSTABILITY INDICES.
SIGNIFICANT DIFFERENCES STILL SHOW UP THURSDAY NIGHT AND FRIDAY AS
THE GFS TRACKS THE COLD FRONT BIT FARTHER TO THE SOUTH AND EAST.
BOTH MODELS FORM A WAVE ALONG THE FRONT ON FRIDAY...BUT THE NAM
INDICATES A MUCH WETTER SOLUTION. AT THIS TIME...WILL STILL OPT
FOR A COMPROMISE SOLUTION AND INDICATE CHANCE POPS FOR FRIDAY.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A LONG WAVE TROUGH WITH THE AXIS RUNNING FROM NEW ENGLAND TO THE
CENTRAL OHIO VALLEY WILL DRIFT SLOWLY EASTWARD FROM SATURDAY NIGHT
THROUGH TUESDAY BUT THE MAIN SYNOPTIC FORCING WILL BE TO THE EAST OF
OUR FORECAST AREA. PRECIPITATION IS NOT TOTALLY OUT OF THE QUESTION
BUT IF THERE IS ANY IT WILL LIKELY BE ISOLATED IN NATURE. THE VAST
MAJORITY OF THE TIME IS EXPECTED TO BE RAIN FREE. THE NEXT REAL
THREAT OF RAIN WILL COME WEDNESDAY WHEN A SHORT WAVE TROUGH ADVANCES
EAST FROM THE CENTRAL LAKES REGION. PROJECTED 850 MILLIBAR
TEMPERATURES SUGGEST THAT WE WILL BE IN FOR NEAR NORMAL TEMPERATURES
THROUGH THE PERIOD...NOTICEABLY COOLER THAN RECENT DAYS.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE INTO THE MIDDLE OF THE NIGHT, WITH
AREAS OF MVFR VISIBILITY IN THUNDERSTORMS ACROSS THE SOUTHERN TIER
AND EAST OF LAKE ONTARIO INTO THE EVENING HOURS. A COLD FRONT WILL
MOVE SOUTH ACROSS THE AREA THURSDAY, WITH CEILINGS AND VISIBILITY
LOWERING TO MVFR IN RAIN AND FOG BEFORE DAWN THURSDAY MORNING. AS
THE FRONT DRAWS CLOSER, CEILINGS WILL LOWER TO IFR DURING THE
MORNING, THEN IMPROVE AGAIN DURING THE AFTERNOON.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...AIR STAGNATION ADVISORY FOR NYZ001-002-010>012-019>021-085
UNTIL 1 AM THURSDAY.
MARINE...NONE.
&&
SHORT TERM...TJP
LONG TERM...SAGE
AVIATION...APBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 435 AM EDT WED MAY 31 2006 NYZ001>008-010>014-019>021-085-010845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 435 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT WARM, UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY REACH SEVERE LIMITS...CAPABLE OF PRODUCING WINDS IN EXCESS OF 58 MPH AND HAIL OF THREE QUARTER INCH OR GREATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-010845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 435 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 109 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512600.